Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


TIA (stroke) related to meds?
Jul 25, 2000

Hello, I'm a 41yo male, on HAART for 5 yrs, viral load <400 & 785 CD4- lucky, huh? Not really! I have had 2 TIA's (strokes) in the last month and still get light headed all the time & feel like one's coming on if I move too quick. I smoked 2 PPD, but have cut back to 3/4 PPD since my trip to the ER. The first TIA was just slurred speech, 2nd- 3 wks later my whole right side was gone most of the day. I recovered, but as I say -- still get dizzy very easily. Haven't been working. I'm on Zyban to get off the smokes (I know, I know...) My question though -- a 41 yo, even one who smokes should not be having strokes! and should't this start getting better? I'm on: Aggrenox (for the TIA's) Nuerontin & Ultram for nueropathy, Rescriptor, Fortevase & Ziagen for HIV. Do you know of any of these meds or maybe they way they are combined causing vaso-constriction in the brain resulting in TIA? btw -- none of the tests showed any abnormalities in the blood or heart (TEE, etc.) Cholesterol, etc normal. Thanks for your help! Len

Response from Dr. Pavia

Dear Len,

You are right, 41 seems to young to be having TIA's, but as you point out, it can happen in heavy smokers, especially those with a family history. Good work on cutting down - sometimes that is a harder job that getting rid of the last 3/4 of a pack. Keep going...

Fortavase can raise cholesterol and triglycerides which can increase the risk of hardening of the arteries (atherosclerosis). However, you said they told you your cholesterol is ok. Rescriptor and ziagen don't have any known problems with strike.

We know that HIV itself can sometimes cause hypercoagulability, that is a tendency for the blood to clot to easily. Hopefully, you had tests for this including (here's a mouthful) Protein S, Protein C, Factor V Leiden, antiphospholipid antibodies and antithrombin III. At your age, I think I would also have done a study of your carotid arteries. It sounds like you are in good hands, and hopefully your neurologist is really interested in stroke.

One other cause of vasoconstriction to mention, if not for you then for other readers. Cocaine and methamphetamine are notorious for causing stroke in the young. We have even seen a few in 20 somethings on diet pills.

Hopefully agrenox, getting smoke free, watching the diet and controlling your blood pressure will keep this from happening again. Good luck

Andrew T. Pavia, M.D.



Previous
Nurse in ER exposed to needle puncture
Next
Med or not to med

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement